Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Grand Forks, ND

August 10, 2007Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2007, 12:31 PM CDT for Benson County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2007, 12:31 PM CDT (17:31 UTC)
Expired
Aug 10, 2007, 1:03 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Benson County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 101731
SVRFGF
NDC005-101815-
/O.NEW.KFGF.SV.W.0121.070810T1731Z-070810T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1231 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 115 PM CDT

* AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES NORTHWEST OF ESMOND...OR 43 MILES WEST OF
  DEVILS LAKE...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER AT 1240 PM CDT...
  HARLOW AT 1245 PM CDT...
  LEEDS AT 1255 PM CDT...
  6 MILES NORTHWEST OF BRINSMADE AT 100 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4822 9981 4799 9979 4818 9926 4835 9931

$$

WJB
2 follow-up statements
000 
WWUS53 KFGF 101752
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1251 PM CDT FRI AUG 10 2007

NDC005-101815-
/O.CON.KFGF.SV.W.0121.000000T0000Z-070810T1815Z/
BENSON ND-
1251 PM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN BENSON COUNTY...

AT 1240 PM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL 1 MILE
NORTHWEST OF FILLMORE. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF 
YORK...OR 36 MILES WEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 
30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4822 9981 4799 9979 4831 9926 4834 9966

$$

WJB
000 
WWUS53 KFGF 101803
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
103 PM CDT FRI AUG 10 2007

NDC005-101813-
/O.CAN.KFGF.SV.W.0121.000000T0000Z-070810T1815Z/
BENSON ND-
103 PM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON COUNTY IS
CANCELLED...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR BAKER...OR 35 MILES WEST OF DEVILS LAKE...
MOVING TO THE NORTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

LAT...LON 4822 9981 4799 9979 4831 9926 4834 9966

$$

WJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 11:03 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 10, 11:03 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1103 AM CDT FRI AUG 10 2007

.UPDATE...
ONLY MINOR UPDATES WILL BE MADE TO THE FORECAST FOR TODAY. MOST
WILL HAVE TO DO WITH MATCHING CURRENT TRENDS TO WHAT IS EXPECTED
FOR THIS AFTERNOON. AS FAR AS CURRENT TRENDS...MOST OF THE PCPN
IS ARCHING FROM WEST CENTRAL ND INTO NORTHEAST ND...AND SLOWLY
WORKING INTO NORTHWEST MN. THIS AREA HAS REALLY FILLED IN THRU THE
MORNING AND APPEARS TO BE ASSOCIATED WITH 850MB WARM ADVECTION AND
A STEADY LOW LEVEL JET. THIS AREA ALSO HAS THE LEAST AMOUNT OF
CIN. THE STRONGEST CELLS HAVE STAYED JUST TO THE WEST OF OUR FA
AND THINK THIS TREND WILL CONTINUE THRU MOST OF THE DAY HOURS.
0-6KM SHEAR NOT THAT IMPRESSIVE AND EVEN LESS SO THE FURTHER
SOUTH YOU GET...WHICH IS ALSO CLOSER TO THE WARMER MID LEVEL
(700MB) TEMPS. THEREFORE DID INCREASE PCPN CHANCES NORTH OF
HIGHWAY 2 TODAY...WHICH LOOKS LIKE IT WILL GET THE BRUNT OF THE
RAINFALL. LOWERED CHANCES A BIT IN THE SOUTH TOO. THE NORTH WILL
STAY IN CLOUDS MOST OF THE DAY AND THIS WILL LIMIT HIGH TEMPS.
SOUTH IS HEATING OUT AND WILL THEREFORE GET THE MOST UNSTABLE...SO
IF SOMETHING CAN GET GOING IN THIS AREA IT SHOULD BLOW UP PRETTY
FAST. BASICALLY IN A WATCHING MODE FOR THE DAY HOURS. AGREE WITH
PREVIOUS FORECASTER THAT THE BEST CHANCES FOR SEVERE WOULD BE BY
LATE AFTERNOON INTO TONIGHT. 12Z MODEL RUNS HAVE COME IN AND
DIFFER FROM THE PRIOR RUNS IN THE PLACEMENT OF JETS/QPF TONIGHT.
WILL TAKE A BETTER LOOKS AT THAT FOR THE AFTERNOON FORECAST
PACKAGE.

&&

.PREV DISCUSSION... /ISSUED 318 AM CDT FRI AUG 10 2007/

SHORT TERM...CONCERNS WILL BE CONVECTIVE CHANCES TODAY THROUGH
SAT AND THE POTENTIAL FOR SEVERE WEATHER. 00Z MODEL INITIALIZATION
ERRORS WHERE MINOR. MODELS AGREE WITH HOW OVERALL PATTERN WILL
UNFOLD...WITH DETAILS STILL UNCERTAIN. QUITE THE COMPLEX SCENARIO
TO UNFOLD. SEVERE POTENTIAL IS CERTAINLY PRESENT TODAY INTO
TONIGHT.

STRONG THUNDERSTORM COMPLEX IS HEADING TOWARD FLAG ISLAND. THIS
SHOULD BE THE MAIN SEVERE THREAT THROUGH THE MORNING HOURS.

SW FLOW ALOFT WILL CONTINUE UNTIL UPPER LOW CRASHING ONSHORE
ACROSS THE PAC NW MOVES E OF THE FA (BY LATE SATURDAY). UNTIL
THEN...MANY WEAK SHORTWAVES EVIDENT ON WATER VAPOR IMAGERY WILL
AFFECT THE FA. STRONGEST OF THESE SHORTWAVES ABOUT TO ENTER W ND
SHOULD INCREASE TRW COVERAGE AND SPREAD STORMS INTO THE W FA BY
LATE MORNING (WITH CONTINUED PROPAGATION EASTWARD THROUGH THE
DAY). 21Z SREF/00Z GFS ENSEMBLE CONSISTENT WITH MAIN AREA OF
PRECIP TO AFFECT THE S FA AND WENT HIGHEST POPS SOUTH. SEE SWODY1
FOR DETAILS ON SEVERE THUNDERSTORM POTENTIAL. DAYTIME SEVERE
POTENTIAL WILL HINDER ON HOW UNSTABLE ATMOSPHERE CAN GET BEFORE
PRECIP FROM THE WEST MOVES INTO THE AREA. THIS WILL BE MONITORED.
DO THINK BEST POTENTIAL FOR SEVERE WEATHER WILL BE THIS EVENING
INTO TONIGHT. 850MB LOW LEVEL JET OF 40-50KTS WILL FOCUS INTO THE
FA AND LOW-LEVEL MOISTURE WILL REALLY INCREASE (850MB DEWPOINTS
UP TO +17C). MODERATE TO STRONG INSTABILITY WILL BE PRESENT WITH
SHOWALTER VALUES -8C TO -10C. DYNAMICS AND INSTABILITY SEEM ENOUGH
TO CREATE GOOD SEVERE THUNDERSTORM POTENTIAL. WILL MENTION T+
(SEVERE) IN THE GRIDS FOR ALL AREAS FROM 18Z-06Z. REGION REMAINS
IN SIMILAR AIRMASS TO YESTERDAY...SHOULD BE ANOTHER WARM AND HUMID
DAY.

SURFACE TROUGH WILL PROPAGATE THROUGH THE FA ON SAT WITH THUNDER
CHANCES CONTINUING...ENDING FROM W TO E THROUGH THE DAY.

HIGH PRESSURE MOVES IN BY SUNDAY WITH DRY WEATHER AND COOLER
TEMPERATURES.

LONG TERM (MON-THU)...00Z MODELS IN GOOD AGREEMENT AND CURRENT
FORECAST AGREES WITH THEIR OUTPUT FOR THE MOST PART. NO CHANGES.

AVIATION...MAIN CONCERN TODAY WILL BE THUNDERSTORM CHANCES ACROSS
THE REGION. HARD TO PINPOINT EXACTLY WHEN AND WHERE T-STORMS WILL
OCCUR...BUT BEST CHANCES FOR WIDESPREAD COVERAGE WILL COME THIS
AFTERNOON INTO TONIGHT. UNTIL THEN...ISOLATED COVERAGE IS
EXPECTED. SOME STORMS MAY BE STRONG TO SEVERE THIS AFTERNOON INTO
TONIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 10, 6:22 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT FRI AUG 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT FRI AUG 10 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE MORNING. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY. THE MAIN THREAT FOR SEVERE STORMS WILL
BE FROM MID AFTERNOON THROUGH THE LATE EVENING HOURS. THESE
STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR
TWO. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND ALSO MONDAY
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Aug 10, 8:08 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
808 AM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     ANGLE INLET             49.35N 95.06W
08/10/2007  E60.00 MPH       LAKE OF THE WOODS  MN   TRAINED SPOTTER

            HOUSE SHOOK AND ROOF FLEXED AS OUTFLOW WINDS HIT.

0355 AM     TSTM WND DMG     FLAG ISLAND             49.32N 94.89W
08/10/2007                   LAKE OF THE WOODS  MN   PUBLIC

            A FISH HOUSE AT FLAG ISLAND RESORT WAS BLOWN OVER BY THE
            OUTFLOW WINDS. PEAK WINDS ESTIMATED AT 60 MILES AN HOUR.

0400 AM     HAIL             OAK ISLAND              49.31N 94.85W
08/10/2007  E1.00 INCH       LAKE OF THE WOODS  MN   PUBLIC

            HEAVY RAIN AND HIGH WINDS ACCOMPANIED THE STORM.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:23 AM CDTSevere Thunderstorm WarningFGFBenson67 min
Aug 10, 1:58 PM CDTSevere Thunderstorm WarningFGFBenson47 min
Aug 10, 2:10 PM CDTTornado WarningFGFBenson, Ramsey44 min
Aug 10, 2:35 PM CDTTornado WarningFGFNelson40 min
Aug 10, 3:14 PM CDTSevere Thunderstorm WarningFGFGrand Forks46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.